Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

February 28, 2024Clay County, Parke County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 28, 2024, 1:01 AM EST for Clay County, Parke County, Vigo County, Indiana. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 1:01 AM EST (06:01 UTC)
Expired
Feb 28, 2024, 1:30 AM EST
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, IN, Parke County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 1:15 AM ESTHAIL 0.254 N Pimento, IN
Feb 28, 1:18 AM ESTHAIL 0.253 S Indiana State Unive, IN
Feb 28, 1:20 AM ESTHAIL 13 S Terre Haute, INReported through amateur radio.
Feb 28, 1:22 AM ESTHAIL 0.51 Ene Terre Haute, INReported through amateur radio.
Feb 28, 1:38 AM ESTTSTM WND DMG3 N Bowling Green, INLate report of a 22-foot Coleman pool that was lifted and caved in in Centerpoint Indiana.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 10:29 PM ESTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KIND 280601
SVRIND
INC021-121-167-280630-
/O.NEW.KIND.SV.W.0001.240228T0601Z-240228T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
101 AM EST Wed Feb 28 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Northern Clay County in west central Indiana...
  Southeastern Parke County in west central Indiana...

* Until 130 AM EST.

* At 100 AM EST, a severe thunderstorm was located near Marshall,
  moving east at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Terre Haute, West Terre Haute, and Indiana State University around 
  105 AM EST.
  Seelyville and North Terre Haute around 110 AM EST.
  Brazil and Staunton around 115 AM EST.
  Knightsville, Harmony, and Carbon around 120 AM EST.

This includes Interstate 70 between mile markers 1 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 AM EST for west central
Indiana.

&&

LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
      3935 8753 3957 8753 3961 8743 3961 8738
      3962 8738 3973 8708 3951 8701 3948 8701
      3947 8700 3940 8698 3928 8761 3930 8760
      3931 8762
TIME...MOT...LOC 0600Z 248DEG 62KT 3942 8756 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KF
1 follow-up statement
417 
WWUS53 KIND 280618
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
118 AM EST Wed Feb 28 2024

INC021-121-167-280630-
/O.CON.KIND.SV.W.0001.000000T0000Z-240228T0630Z/
Vigo IN-Clay IN-Parke IN-
118 AM EST Wed Feb 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EST
FOR VIGO...NORTHERN CLAY AND SOUTHEASTERN PARKE COUNTIES...

At 118 AM EST, a severe thunderstorm was located near Brazil, or 11
miles northeast of Terre Haute, moving east at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Harmony and Carbon.

This includes Interstate 70 between mile markers 1 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM EST for west central
Indiana.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
      3935 8753 3946 8753 3949 8747 3958 8740
      3969 8707 3951 8701 3948 8701 3947 8700
      3940 8698 3928 8761 3930 8760 3931 8762
TIME...MOT...LOC 0618Z 248DEG 62KT 3954 8719 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 12:45 AM EST, 16 minutes earlier.

Area forecast discussion, Feb 28, 12:45 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1245 AM EST Wed Feb 28 2024

.Key Messages...

- Strong to possibly severe weather through 4AM.

- Windy conditions develop tonight and persist into Wednesday

- Much colder for Wednesday with wind chills in the teens and 20s

- Few rain/snow showers Friday...otherwise a seasonable/mainly dry
end to the workweek

- Moderation this weekend...very mild, rain chances early next week

&&

.Mesoscale Update...
Issued at 1244 AM EST Wed Feb 28 2024

Confidence continues to slowly decrease in the severe weather threat
with convection struggling to advance beyond the front and without a
lifting source beyond the frontal convergence, thunderstorms thus
far have generally been elevated to only loosely surface based.
Current observations show the front will be crossing into the far
northwestern counties over the next 15-20 minutes.  Latest soundings
show the inversion is gone but instability continues to gradually
decrease and with the surface winds remaining in the 200-220
direction, low level shear remains a bit lower than earlier
expected.  The ongoing convection along the I-70 corridor remains
near steady state with cloud tops around 25kft and only sporadic
lightning. These storms may be able to become severe, but based on
trends over the last 2 hours, confidence is low.

WoFS continues to highlight the Ohio River being the primary area
for severe convection over the next 3 hours but if convection
continues to struggle to grow even with the surface convergence and
remains elevated near and behind the front, the severe threat will
continue to diminish.

&&

.Forecast Update...
Issued at 908 PM EST Tue Feb 27 2024

Details about the severe threat are in the Mesoscale discussion.

Convection across southern Illinois has struggled to maintain itself
without any significant forcing. Additional isolated light returns
have been noted on radar in southern portions of central Indiana,
but these haven't done much either. Will continue to keep a close
eye on development, but for now will lower PoPs in the very short
term.

Hi-res models, including the Warn-on-Forecast System, continue to
develop scattered convection across southern portions of the area
before midnight. Afterward, more widespread shower and thunderstorms
will develop and move into the area as the cold front approaches
from the west. Focus looks to be on the far southern portions of the
area.

Given the above, will keep high PoPs going in the south third or so
of the area, but will lower PoPs north and tighten the gradient
between chance and higher category PoPs.

The temperature gradient behind the front is impressive and the
difference in airmasses can be seen on infrared satellite.
Temperatures will still continue to fall quickly toward morning, and
no significant changes will be made to temperatures.

Winds are gusting to over 30kt already in the west, and these will
spread east during the night.

&&

.Short Term...(This evening through Wednesday)
Issued at 300 PM EST Tue Feb 27 2024

Severe Threat...

Overview:
A short wave attached to a robust subtropical jet will move
through the Great Lakes and Ohio Valley region today through
tonight. Within this short wave a quickly deepening low pressure
system, of which is currently over the Quad Cities region,
progressing northeastward. Attached to the low, there is a dry line
(currently over central Illinois), and a lagging cold front over
Iowa/Missouri.

Soundings show plenty of deep shear including modest 10-15mph
southerly surface winds, veering to 30-40kt SSW low levels and 100+
kt westerly jet above 300mb. It total, sfc-6km bulk shear values are
between 70-80kts, plenty to sustain organized convection. Mid-level
lapse rates also support strong updrafts, ranging from 8.5-7.5 C/km
in the 850-500mb layer.

The limiting factors for the severe threat are the presence of a
strong EML and associated cap this afternoon, as well as the lack of
surface based lift along the dry-line.

Current ACARs soundings and a sounding taken at Valparaiso
University showcase this cap well with a decrease in dew points
above 900mb, with a simultaneously sharp increase in temperatures with
height. A stagnant cloud deck around 2500ft is further reinforcing
the cap. A secondary warm front is slowly progressing northward,
helping erode some of this cloud layer as seen on day-cloud
satellite imagery, and should help break the cap by this evening,
but for now, this will remove the chances for thunderstorm
initiation over the next 2-4 hours.

As mentioned, the second limiting factor is the amount of surface
based forcing along the dry-line. Further north, orthogonal surface
flow across the dry-line should lead to better initiation this
evening, but over central Indiana, the lack of confluence along the
dry-line is concerning for initiation potential. Still, latest
guidance is showcasing a bit more progression of the dry-line, of
which could lead to isolated thunderstorm initiation. The better
threat for initiation will be along the cold front tonight, primarily
over southern Indiana where the front is situated W/E along the
nocturnal LLJ.

Location and Timing:
The initial severe threat will be associated with the dry-line
advancement, in combination with the cap erosion between 7PM and
10PM EST. As discussed in the previous segment, confidence is low
that initiation will occur, but parameter spacing is supportive of
severe, rotating convection if any does initiate. This threat is
for all of central Indiana, but most likely occurrence is along
and north of the I-70 corridor.

The second severe threat will be associated with the cold front
passage between 10PM and 4AM tonight. As the cold front passes
through, any remaining CIN from the cap should be minimal, and
initiation should occur. This especially trough where the cold front
begins to stall and is oriented more W/E along a strengthening 50-
60kt LLJ. The best chance for the W/E oriented front will be over
southern Indiana as highlighted by an Enhanced Risk by SPC.

Rest of This Afternoon (before 00Z)...

Generally quiet weather is expected across much of central Indiana
this afternoon. Lower clouds have kept temperatures in check (but
still unseasonably warm for late February). Some thinning of the
clouds is possible so temperatures may still jump into the lower
70s.

Lack of forcing and some capping will likely keep most of the area
dry through this period. Isolated convection (potentially severe)
may develop closer to 00Z, so will have some low PoPs.

Tonight...

Forcing will increase as an upper trough gets closer and a cold
front approaches this evening. Scattered convection will develop
with instability present. Will have some chance PoPs for much of the
evening.

Late evening into the overnight, convection will increase in
coverage as forcing increases with the approaching upper trough and
with the cold front. A strong upper jet and a continuing low level
jet will also be around.

Convection that fired earlier in the evening across Missouri and
southern Illinois will move into the southern forecast area as well
late evening into the overnight. Will go high PoPs across the south
during this time frame.

Questions remain though about coverage across the north. The surface
low and warm front will be well north of the area early overnight.
Although the strong cold front will provide good forcing, the
convection to the south may rob some of the deeper moisture for the
northern forecast area. Will go no higher than likely PoPs north and
perhaps even only chance for some areas.

Gradient winds will become a concern tonight. Mixing will occur
ahead of the cold front, which will bring down some of the stronger
winds aloft. As the cold front passes, strong cold advection will
bring down winds as well.

Ensembles indicate the threat for some 40 mph wind gusts but are
less bullish with 45 mph winds (or sustained winds of 30 mph). Thus,
do not plan on a Wind Advisory at this time, but will continue to
monitor in case winds overperform.

Temperatures will remain quite warm until the cold front passes late
tonight, then readings will fall rapidly into the 30s and 40s by 12Z.

Wednesday...

The cold front will be through much of the area by 12Z and thus most
of the forcing. Some forcing will linger with the upper trough
itself though, so will keep some low PoPs most areas by the start of
the Wednesday period. Drier air will then quickly move in and end
any precipitation.

As cold air rushes in, any linger precipitation will change to snow.
Little or no accumulation is expected with very light QPF amounts
and a warm ground.

Windy conditions will persist with the strong cold advection. Gusts
up to around 40 mph will persist into the day.

The cold advection will keep temperatures in the 30s. Thanks to the
wind, wind chills will be in the teens and 20s. After air
temperatures in the 60s and 70s the days prior, this will feel even
worse.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 300 PM EST Tue Feb 27 2024

Wednesday Night through Friday...

The continual roller-coaster pattern over the Midwest, as we
transition from winter to spring, should include one almost-
blustery period Wednesday night as the column's thermal minimum
under the passing trough advances quickly from central Indiana's
eastern counties to the Appalachians. WNW surface winds, still
gusting to 25 mph early in the evening will subside as the
corresponding surface high pressure center slides east across
Kentucky, pushing the tighter gradient ahead of it. Readings
should have no problem falling into the low 20s under mostly clear
skies...which would be 35 degrees below Tuesday's minimums...and
set-up Thursday to be only the fourth sub-normal day of February
2024.

The late work-week will then feature a broad and pronounced split
flow progressing across the western/central CONUS.  Potential
moderation will be delayed by a short wave lifting from the southern
Plains to the eastern Great Lakes...which will provide clouds and at
least isolated light rain and/or snow showers across the southern
Midwest Friday.  Little or no impacts expected from any flurries/
snow showers.  Temperatures Thu-Fri are expected to show slow
moderation through near to slightly above normal levels.

Saturday through Tuesday...

A more pronounced moderation will then be the rule as a progression
similar to that of early this week takes place.  The pattern will
transition from a subtle upper zonal ridge into increasing southerly
flow ahead of a deep, broad upper trough that will steadily progress
across the western CONUS through the weekend.  Ensembles then
indicate very amplified surface low pressure, along the trough's
front end, from Canada down the Mississippi Valley...should
facilitate another slower frontal passage within the early
workweek. Cold late winter high pressure under the trough's core
should slide along the Canadian border, with a more moderated cool
down expected as far south as our CWA into the mid-week.

Probably at least a 12-24 hour period of organized rain showers
would be expected, with at least embedded general thunder.  The
convective opportunity here appears modest so far with what should
be minimal shear, lower instability, and perhaps storms well to our
south zapping much of the local region's potential.  THe bigger
story should be at times robust southerly breezes through the early
week promoting unseasonably high temperatures closer to records than
normals...with a "weaker" record high minimum on Monday (55F)
perhaps obtainable.  The normal max/min at Indianapolis throughout
the long term is 46/29.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1244 AM EST Wed Feb 28 2024

Impacts:

- Wind gusts 25 knots or more through much of the period

- Wind shift to the northwest roughly 08-10Z time frame

- Scattered to numerous convection into the aft 07Z thru 10Z

Discussion:

Convection has continued to be struggling to grow in coverage and
intensity early this morning, but there is an area of thunderstorms
trying to develop in southeast Illinois and lifting east. Guidance
has continued to favor a further south path for showers and
thunderstorms, which would favor the southern Indiana airfields. But
the instability leading to more robust thunderstorm activity has
decreased as well.

Low level jet will bring non-convective low level wind shear through
about 08Z. Some of these winds will mix down creating gusts at the
surface with gusts up to 35kts at times.

Strong cold front will move through overnight shifting winds and
increasing gusts. MVFR ceilings will occur behind the front then
skies will scatter out by Wednesday afternoon most sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Beach
Update...50
Short Term...50/Updike
Long Term...AGM
Aviation...Beach
Hazardous weather outlook, Feb 27, 3:52 PM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 PM EST Tue Feb 27 2024

INZ021-028>031-035>049-051>057-060>065-067>072-282100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
352 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

  Elevated thunderstorm wind damage risk.
  Elevated large hail risk.
  Elevated tornado risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms will develop across central
Indiana tonight. Some of the storms may be severe, with the main
severe threat from 700 PM to 400 AM. All modes of severe weather
are possible.

Outside of storms, wind gusts around 40 mph are expected this
evening through overnight.

Storm motion would be to the east northeast at around 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts around 40 mph will continue on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:27 AM ESTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Parke, Putnam, Vigo33 min
Feb 28, 1:52 AM ESTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Owen, Putnam38 min
Feb 28, 2:21 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin, Sullivan39 min
Feb 28, 2:27 AM ESTSevere Thunderstorm WarningINDHancock, Henry, Johnson, Marion, Morgan, Rush and 1 more48 min
Feb 28, 2:32 AM ESTSevere Thunderstorm WarningINDClay, Greene, Monroe, Morgan, Owen28 min
Feb 28, 2:58 AM ESTSevere Thunderstorm Warning Considerable damage threatINDBrown, Daviess, Greene, Johnson, Knox, Lawrence and 5 more47 min
Feb 28, 3:07 AM ESTSevere Thunderstorm WarningINDHenry, Rush, Shelby38 min
Feb 28, 3:33 AM ESTSpecial Weather StatementINDBartholomew, Decatur, Shelby27 min
Feb 28, 3:55 AM ESTSpecial Weather StatementINDJackson, Jennings50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.